IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

On the parametric description of the French, German, Italian and Spanish city size distributions

  • Puente-Ajovin, Miguel
  • Ramos, Arturo

We study the parametric description of the city size distribution of four European countries: France, Germany, Italy and Spain. The parametric models used are the lognormal, the double Pareto lognormal, the normal-Box-Cox (defined in this paper) and the threshold double Pareto Singh--Maddala (introduced in a cited recent paper when studying US city size). The results are quite regular. The preferred model is always the threshold double Pareto Singh--Maddala in the four countries. However, the dPln is not rejected always for the case of France, and in the case of Italy the dPln is the runner-up distribution. These results complement those obtained in a cited recent paper which study the US places' city size distribution.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: https://mpra.ub.uni-muenchen.de/55285/1/MPRA_paper_55285.pdf
File Function: original version
Download Restriction: no

Paper provided by University Library of Munich, Germany in its series MPRA Paper with number 55285.

as
in new window

Length:
Date of creation: 12 Apr 2014
Date of revision:
Handle: RePEc:pra:mprapa:55285
Contact details of provider: Postal:
Ludwigstraße 33, D-80539 Munich, Germany

Phone: +49-(0)89-2180-2459
Fax: +49-(0)89-2180-992459
Web page: https://mpra.ub.uni-muenchen.de

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Soo, Kwok Tong, 2005. "Zipf's Law for cities: a cross-country investigation," Regional Science and Urban Economics, Elsevier, vol. 35(3), pages 239-263, May.
  2. Gilles Duranton, 2007. "Urban Evolutions: The Fast, the Slow, and the Still," American Economic Review, American Economic Association, vol. 97(1), pages 197-221, March.
  3. Reed, William J., 2003. "The Pareto law of incomes—an explanation and an extension," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 319(C), pages 469-486.
  4. B. D. McCullough & H. D. Vinod, 2004. "Verifying the Solution from a Nonlinear Solver: A Case Study: Reply," American Economic Review, American Economic Association, vol. 94(1), pages 400-406, March.
  5. González-Val, Rafael & Ramos, Arturo & Sanz, Fernando & Vera-Cabello, María, 2013. "Size Distributions for All Cities: Which One is Best?," MPRA Paper 44314, University Library of Munich, Germany.
  6. Duncan Black & Vernon Henderson, 2003. "Urban evolution in the USA," Journal of Economic Geography, Oxford University Press, vol. 3(4), pages 343-372, October.
  7. David M. Drukker & Vince Wiggins, 2004. "Verifying the Solution from a Nonlinear Solver: A Case Study: Comment," American Economic Review, American Economic Association, vol. 94(1), pages 397-399, March.
  8. Giesen, Kristian & Suedekum, Jens, 2014. "City age and city size," European Economic Review, Elsevier, vol. 71(C), pages 193-208.
  9. Ramos, Arturo & Sanz-Gracia, Fernando & González-Val, Rafael, 2013. "A new framework for the US city size distribution: Empirical evidence and theory," MPRA Paper 52190, University Library of Munich, Germany.
  10. Hernán D. Rozenfeld & Diego Rybski & Xavier Gabaix & Hernán A. Makse, 2009. "The Area and Population of Cities: New Insights from a Different Perspective on Cities," NBER Working Papers 15409, National Bureau of Economic Research, Inc.
  11. Ron Shachar & Barry Nalebuff, 2004. "Verifying the Solution from a Nonlinear Solver: A Case Study: Comment," American Economic Review, American Economic Association, vol. 94(1), pages 382-390, March.
  12. Ioannides, Yannis & Skouras, Spyros, 2013. "US city size distribution: Robustly Pareto, but only in the tail," Journal of Urban Economics, Elsevier, vol. 73(1), pages 18-29.
  13. Henry G. Overman & Yannis Ioannides, 2000. "Zipf's law for cities: an empirical examination," LSE Research Online Documents on Economics 20136, London School of Economics and Political Science, LSE Library.
  14. Singh, S K & Maddala, G S, 1976. "A Function for Size Distribution of Incomes," Econometrica, Econometric Society, vol. 44(5), pages 963-70, September.
  15. González-Val, Rafael & Lanaspa, Luis & Sanz, Fernando, 2012. "Gibrat’s law for cities, growth regressions and sample size," MPRA Paper 42615, University Library of Munich, Germany.
  16. Kristian GIESEN & Jens SÜDEKUM, 2012. "The French Overall City Size Distribution," Region et Developpement, Region et Developpement, LEAD, Universite du Sud - Toulon Var, vol. 36, pages 107-126.
  17. William J. Reed, 2002. "On the Rank-Size Distribution for Human Settlements," Journal of Regional Science, Wiley Blackwell, vol. 42(1), pages 1-17.
  18. Reed, William J., 2001. "The Pareto, Zipf and other power laws," Economics Letters, Elsevier, vol. 74(1), pages 15-19, December.
  19. Rafael González-Val & Arturo Ramos & Fernando Sanz-Gracia, 2013. "The accuracy of graphs to describe size distributions," Applied Economics Letters, Taylor & Francis Journals, vol. 20(17), pages 1580-1585, November.
  20. Jan Eeckhout, 2004. "Gibrat's Law for (All) Cities," American Economic Review, American Economic Association, vol. 94(5), pages 1429-1451, December.
  21. B. D. McCullough & H. D. Vinod, 2003. "Verifying the Solution from a Nonlinear Solver: A Case Study," American Economic Review, American Economic Association, vol. 93(3), pages 873-892, June.
  22. Anderson, Gordon & Ge, Ying, 2005. "The size distribution of Chinese cities," Regional Science and Urban Economics, Elsevier, vol. 35(6), pages 756-776, November.
  23. Giesen, Kristian & Zimmermann, Arndt & Suedekum, Jens, 2010. "The size distribution across all cities - Double Pareto lognormal strikes," Journal of Urban Economics, Elsevier, vol. 68(2), pages 129-137, September.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:55285. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.